View Mobile Site
  • Bookmark and Share

Ask Dr. Gott 7/25

Why Lipitor for low cholesterol?

Text Size: Small Large Medium
Posted: July 24, 2007 2:48 p.m.
Updated: August 8, 2007 5:00 a.m.
    DEAR DR. GOTT: During his recent physical examination, my husband, who is 58 years old, was given a prescription for Lipitor and instructed to take 10 milligrams a day for two months and return to be tested again. Since his total cholesterol is only 154, why do you suppose the doctor made this recommendation? He has no other risk factors — no family history, no high blood pressure, he's not overweight, and he doesn't smoke.
    DEAR READER: This baffles me, too.
    In a healthy man without risk factors, I believe that Lipitor for a low cholesterol of 154 should be re-evaluated. The risks of Lipitor therapy exceed the potential benefit. I suggest that your husband should meet with his doctor for clarification.
    To give you related information, I am sending you a copy of my Health Report "Coronary Artery Disease." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

    DEAR DR. GOTT: My 10-year-old grandson, during the past year, has lost 30 pounds even though he eats balanced meals and as much as his siblings. He taught himself to read at age 3, is very active in sports, starting at age 1-1/2 shooting baskets for two hours during his sister's birthday party. In school and after school, he plays in organized basketball, baseball and soccer. But because he lost so much weight, he has been prescribed steroids again. The only side effects he shows is his puffy cheeks — no excessive weight or bulking of his body.
    His mother is a researcher at an off-campus university health department. Other than going to either Harvard's or Yale's medical school, as my cardiologist brother suggested, is there anything they can consider? We are all concerned about his being prescribed steroids again.
    DEAR READER: You don't mention the reason your grandson has lost so much weight and the purpose of steroid therapy. Also, I am unclear as to what degree the cardiologist is involved: as a family member or consultant? You also mention this has happened before. What was the diagnosis at that time? Did the steroids help him then?
    I suggest that you review this strange situation with your grandson's pediatrician. Does the child have an overactive thyroid gland? What is his cardiac problem, if any? Without learning of his previous diagnosis, I am reluctant to discuss options, including the use of steroids. These drugs have many side effects, some of which are dangerous, such as an effect on his immune system. Start your investigation with the pediatrician.
    To give you related information, I am sending you a copy of my Health Report "Consumer Tips on Medicine." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Articles
Multimedia
Blogs
 
 

Most Popular

Commenting not available.

Please wait ...